NTSB Identification: LAX03FA078.
The docket is stored in the Docket Management System (DMS). Please contact Records Management Division
Accident occurred Thursday, January 30, 2003 in LANCASTER, CA
Probable Cause Approval Date: 07/31/2006
Aircraft: Beech D95A, registration: N5639S
Injuries: 2 Fatal.

NTSB investigators either traveled in support of this investigation or conducted a significant amount of investigative work without any travel, and used data obtained from various sources to prepare this aircraft accident report.

The airplane collided with a hangar during a go-around. The flight crew entered the traffic pattern and completed one touch-and-go landing. The crew requested, and the controller cleared them, for a simulated single engine full stop landing on runway 24. The controller thought that the touch-and-go approach and landing was unremarkable and perfectly normal. On the single engine full stop approach, he thought that the airplane made a short approach with the wings rocking back and fourth. The airplane looked like it was low and could possibly land short of the runway. As the airplane approached the end of the runway, it began to veer to the left (from the flight crew's perspective). The controller said it appeared to be headed directly for the control tower as it continued to drift left. The airplane stayed low to the ground and the controller had the impression that the flight crew was attempting to climb. The wing lights were continuously rocking back and fourth as the airplane continued to drift left and it crossed the dirt infield and a taxiway while still airborne. The bank angle then increased sharply to the left, and the airplane disappeared behind some hangars. The controller estimated that the airplane was 1,500 feet from the approach end of the runway when he observed a fireball and alerted rescue crews. The instructor pilot's autopsy noted undiagnosed lung cancer that had metastasized to his brain. The brain showed evidence of severe swelling, with disruption of the normal brain structure. The instructor pilot had been prescribed a pain medication (tramadol), which was found in the instructor pilot's blood at a level consistent with regular use at least at the dose prescribed. The medication is known to increase the risk for seizures, particularly in patients with other potential seizure risks. The effects of the brain swelling and the medication likely produced seizure activity in the instructor which could have significantly interfered with the aircraft controls and made it difficult or impossible for the student to have adequately controlled the aircraft.

The National Transportation Safety Board determines the probable cause(s) of this accident to be:

a loss of aircraft control due to the instructor pilot's incapacitation by seizure activity as a result of his undiagnosed cancer, and his use of a medication that can increase seizure risk.

Full narrative available

Index for Jan2003 | Index of months